Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 239, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 30, 2006, 9:48 PM CDT for Jefferson County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2006, 9:48 PM CDT (02:48 UTC)
- Expired
- May 30, 2006, 10:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 310248 SVRBMX ALC073-310315- /O.NEW.KBMX.SV.W.0239.060531T0248Z-060531T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 948 PM CDT TUE MAY 30 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...FORESTDALE...ADAMSVILLE * UNTIL 1015 PM CDT * AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BROOKSIDE...OR ABOUT NEAR ADAMSVILLE...AND MOVING WEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAYSVILLE THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3355 8683 3373 8683 3371 8702 3355 8707 $$ MBS/91
1 follow-up statement
000 WWUS54 KBMX 310314 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1013 PM CDT TUE MAY 30 2006 ALC073-310323- /O.EXP.KBMX.SV.W.0239.000000T0000Z-060531T0315Z/ JEFFERSON AL- 1013 PM CDT TUE MAY 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY EXPIRES AT 1015 PM CDT... AT 1013 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3355 8683 3373 8683 3371 8702 3355 8707 $$ JD/81
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:14 PM CDT, 34 minutes earlier.
Area forecast discussion, May 30, 9:14 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 914 PM CDT TUE MAY 30 2006 .DISCUSSION...RATHER QUIET NIGHT ACROSS ALL BUT THE FAR NORTHEASTERN CORNER OF THE FORECAST AREA...WHERE A FEW ISOLATED THUNDERSTORMS HAVE CROSSED OUT OF GEORGIA INTO CHEROKEE COUNTY. MADE A QUICK UPDATE EARLIER BEFORE 7 PM...TO THROW A 10 POP WITH THUNDERSTORMS INTO BLOUNT, ETOWAH, AND CHEROKEE...AND GLAD THAT I DID. ALSO INTRODUCED HAZE INTO THE FORECAST WITH THE UPDATE... WHICH WILL LIKELY BE AROUND UNTIL THE FRONT SCOURS US OUT LATER IN THE WEEK. HOURLY TEMPERATURES NEEDED A BIT OF AN ADJUSTMENT... DROPPING OFF FASTER THAN PREVIOUSLY FORECAST. OTHERWISE...NO SIGNIFICANT CHANGES ARE NEEDED AT THIS TIME...AND WILL HOLD OFF ON AN UPDATE UNTIL I CAN CLEAR THUNDER FROM THE NORTHEAST. THEORETICALLY...ACTIVITY SHOULD BE WANING HERE IN THE NEXT HOUR... BUT THESE STORMS ARE LOOKING STUBBORN TONIGHT. WILL SIT ON IT AND WAIT UNTIL THE UPDATE LOOKS GOOD BEFORE ISSUING. JD/81 && .PREV DISCUSSION... (ISSUED 240 PM CDT TUE MAY 30 2006) SHORT TERM...(TONIGHT - WED NIGHT) UPPER LEVEL RIDGE WILL REMAIN STRONG ENOUGH TO PREVENT MUCH IN THE WAY OF SHOWERS OR THUNDERSTORMS THROUGH WED NIGHT. LOWS IN THE UPPER 60S AND LOW 70S WITH HIGHS WED AFTERNOON BACK INTO THE 90S. LONG TERM...(THURSDAY - TUESDAY) BY THURSDAY...UPPER RIDGE BEGINS TO BUILD OUT WEST WITH DEEPENING TROUGH EAST OF THE MISS RIVER. NORTHWEST FLOW OVER THE SOUTHEAST WILL BE SUFFICIENT ENOUGH TO PUSH A FRONT THROUGH THE AREA. RAIN CHANCES WILL INCREASE THURSDAY AFTERNOON AND THURSDAY NIGHT AS THIS FRONT SLIDES INTO THE DEEP SOUTH. SCATTERED CONVECTION WILL CONTINUE TO BE POSSIBLE ON FRIDAY BUT SHOULD PUSH SOUTH OF THE AREA BY FRIDAY NIGHT. TEMPERATURES WILL BACK DOWN AS FRONT PUSHES INTO THE AREA...SO NO MORE MID 90S EXPECTED. ONCE WE ARE CLEAR OF THE FRONTAL BOUNDARY...LESS HUMIDITY AND SLIGHTLY COOLER AFTERNOON HIGHS THROUGH THE WEEKEND. LOWS SHOULD DIP DOWN INTO THE LOWER 60S SUNDAY MORNING. LARGE WESTERN RIDGE MAY TRY TO MOVE EAST MONDAY OR TUESDAY WHICH WOULD RETURN US TO HOT CONDITIONS. SOME DISAGREEMENT WITHIN THE 12Z RUNS ON WHEN THIS MIGHT HAPPEN SO WILL STAY CLOSE TO MEX GUIDANCE. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 07/07
Hazardous weather outlook, May 30, 7:56 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 756 PM CDT TUE MAY 30 2006 ALZ011>015-017>050-010056- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 756 PM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 30, 4:56 PM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 456 PM CDT TUE MAY 30 2006 ALZ017-302220- BLOUNT- 456 PM CDT TUE MAY 30 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 520 PM CDT... ...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ROSA. THIS THUNDERSTORM WAS NEARLY STATIONARY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA... ALLGOOD...LOCUST FORK...NECTAR...CLEVELAND AND BLOUNTSVILLE THROUGH 530 PM CDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. JONES/90
Special weather statement, May 30, 9:03 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 903 PM CDT TUE MAY 30 2006 ALZ020-310230- CHEROKEE- 903 PM CDT TUE MAY 30 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 930 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 18 MILES SOUTHEAST OF CENTRE TO GAYLESVILLE...MOVING WEST AT 10 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR GAYLESVILLE...CENTRE...WEISS LAKE...AND CEDAR BLUFF THROUGH 930 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. MBS/91
Special weather statement, May 30, 9:38 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 938 PM CDT TUE MAY 30 2006 ALZ018-026-310315- ETOWAH-ST. CLAIR- 938 PM CDT TUE MAY 30 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND ETOWAH COUNTIES UNTIL 1015 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER RAINBOW CITY...MOVING WEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAINBOW CITY... ATTALLA...AND STEELE THROUGH 1030 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. PEA SIZE HAIL IS POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. MBS/91
Special weather statement, May 30, 9:42 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 942 PM CDT TUE MAY 30 2006 ALZ024-310330- JEFFERSON- 942 PM CDT TUE MAY 30 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 1030 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BROOKSIDE...MOVING WEST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TARRANT... GARDENDALE...FULTONDALE...FORESTDALE...BROOKSIDE...CARDIFF... ADAMSVILLE AND MAYTOWN THROUGH 1030 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. PEA SIZE HAIL IS POSSIBLE AS WELL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. MBS/91
Local storm report, May 30, 9:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL FORNEY 34.09N 85.46W
05/30/2006 E0.75 INCH CHEROKEE AL EMERGENCY MNGR
&&
JD/81The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:33 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| May 30, 10:00 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.